Hail, Logan
- When
- July 16, 7:22 PM MST
- Where
- Logan County, 0.69 mi N of Iliff
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -103.070
Severe thunderstorms produced large hail over Logan, Sedgwick and Phillips Counties. The hail size generally ranged from 1 to 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail over Logan, Sedgwick and Phillips Counties. The hail size generally ranged from 1 to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 1:30 PM MST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 230 PM MDT THU JUL 16 2009 .SHORT TERM...AN UPPER LEVEL RIDGE WILL BE IN PLACE OVER THE GREAT BASIN WITH A MODERATE NORTHWESTERLY FLOW ALOFT OVER THE CWFA. INITIAL INCLINATION WAS TO GO WITH ISOLD TSTMS ALONG THE URBAN CORRIDOR FOLLOWING THE PASSAGE OF A COLD FRONT THIS MORNING. LOW LEVEL DEWPOINTS JUMPED UP 20 PLUS DEGREES...BUT COOLER AMS IN ITS WAKE APPEARS OF HAVE NEGATED THE STORM POTENTIAL. THEREFORE WILL NOT MENTION STORMS ALONG THE FRONT RANGE THIS EVENING. THE NAM12 INDICATES A JET STREAK WL CLIP NERN CO OVERNIGHT. SOME QPF GENERATED BY THE MDLS. GOOD LOW LVL MSTR WITH SOME SUPPORT FM THE JET STREAM ALOFT COULD PRODUCE A FEW STORMS THERE TONIGHT. AS FOR FRIDAY...PATTERN DOES NOT CHANGE MUCH WITH SELY WINDS INCREASING MSTR OVER THE CWFA LATE IN THE AFTN. BEST MSTR AND UPPER LEVEL SUPPORT WOULD APPEAR TO BE ALONG THE ERN BORDER. WL KEEP MENTION OF ISOLD TSTMS FOR THE URBAN CORRIDOR IN THE AFTN...BUT THE SAME SCENARIO MAY PLAY OUT ON FRIDAY AS IT DID TODAY. FVBL MSTR BUT AFTN TEMPERATURES MAY AGAIN NOT BE WARM ENUF TO BREAK THE CAP AND INITIATE THUNDERSTORMS. .LONG TERM...A BROAD UPPER LEVEL TROUGH WILL BE OVER THE EASTERN U.S. AND A LARGE RIDGE WILL BE OVER THE WESTERN U.S. THE RIDGE WILL REMAIN CENTERED OVER ARIZONA AND UTAH FOR MOST OF THE LONG TERM PERIOD WITH SLIGHT WOBBLES EAST AND WEST. THIS SET-UP WILL BRING A NORTHWEST FLOW ALOFT TO EASTERN COLORADO THIS WEEKEND THROUGH NEXT WEEK. THE AIRMASS WILL BE DRY UNDER THE RIDGE AND THE DRYNESS WILL STRETCH INTO CENTRAL COLORADO. EXPECT ISOLATED THUNDERSTORMS MOST DAYS AS WEAK DISTURBANCES SLIDE DOWN THE BACK SIDE OF THE RIDGE. PRECIPITABLE WATER VALUES OF 0.5 TO 1.1 INCHES FROM WEST TO EAST WILL SUPPLY ENOUGH MOISTURE FOR STORMS. BEST CHANCE FOR STORMS WILL BE OVER THE EASTERN PLAINS WHERE THE MOISTURE WILL BE GREATEST. MAY SEE A SEVERE STORM OR TWO...BUT DONT EXPECT ANY WELL ORGANIZED EVENTS. TEMPERATURES WILL BE NEAR CLIMATOLOGICAL VALUES THROUGH THE PERIOD. MODELS CONTINUE TO ADVERTISE THE WARMEST DAY BEING SUNDAY. && .AVIATION...ELY WINDS WILL TRANSTION TO SELY THIS EVNG...THEN TO DRAINAGE OVERNIGHT. VFR CONDITIONS THRU THE PERIOD. COOLER AFTN TEMPERATURES APPEAR TO HAVE CAPPED THE AMS THIS AFTN IN SPITE OF AN INCREASE IN LOW LEVEL MSTR. CHANCE OF ANY STORMS LOOKS REMOTE AT THIS TIME. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT THU JUL 16 2009 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER RIDGE WILL BUILD NORTHWARD ACROSS THE GREAT BASIN TODAY... BRINGING DRY NORTHWESTERLY FLOW ACROSS THE AREA. THE DRY AIR WILL LIMIT THUNDERSTORMS TODAY OVER THE MOUNTAINS. A WEAK FRONTAL SURGE HOWEVER MAY PROVIDE ENOUGH MOISTURE TO PRODUCE A FEW LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS IN AND NEAR THE FOOTHILLS. ISOLATED THUNDERSTORMS MAY LINGER OVER THE NORTHEAST PLAINS OVERNIGHT AS A WEAK DISTURBANCE PASSES TO THE NORTH AND EAST. SEVERE STORMS ARE NOT EXPECTED...HOWEVER THE STORMS COULD STILL PRODUCE SOME SMALL HAIL AND GUSTY WINDS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY ACROSS THE AREA. A FEW OF THE STORMS OVER PLAINS COULD PRODUCE SEVERE WEATHER WITH LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/MEIER
The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182068, 182107, 182103, 182106, 182105, 182104, 182108, 182109.